Alert archive / New York / Lakeshore Flood Warnings in 2017

Lakeshore Flood Warning 7, NWS Buffalo, NY

June 1, 2017Jefferson County, Oswego County, New York

NWS Buffalo, NY issued this lakeshore flood warning at Jun 1, 2017, 9:29 AM EDT for Jefferson County, Oswego County, New York. It took effect at Jun 1, 2017, 1:00 PM EDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 1, 2017, 9:29 AM EDT (13:29 UTC)
In effect from
Jun 1, 2017, 1:00 PM EDT
Expired
Jun 1, 2017, 10:24 PM EDT
In force
9 hr
Issued by
NWS Buffalo, NY

Counties Jefferson County, NY, Oswego County, NY

The radar

The Ft Drum radar (KTYX), 36 km from the middle of the area, began a volume at 13:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 1.5 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2017-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2017-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1185 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

317 
WHUS41 KBUF 011329
CFWBUF

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
929 AM EDT THU JUN 1 2017

NYZ006-007-012130-
/O.NEW.KBUF.LS.W.0007.170601T1700Z-170602T0400Z/
OSWEGO-JEFFERSON-
929 AM EDT THU JUN 1 2017

...LAKESHORE FLOOD WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO
MIDNIGHT EDT TONIGHT...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A LAKESHORE
FLOOD WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO
MIDNIGHT EDT TONIGHT.

* LOCATIONS...LAKE ONTARIO SHORELINE OF OSWEGO AND JEFFERSON
  COUNTIES. THE SAINT LAWRENCE RIVER AND THOUSAND ISLANDS REGION
  IN JEFFERSON COUNTY.

* LAKE SHORE FLOODING...THE COMBINATION OF ALREADY HIGH LAKE
  LEVELS AND BRISK WEST-SOUTHWEST WINDS DEVELOPING THIS AFTERNOON
  AND EVENING WILL LOCALLY INCREASE LAKE LEVELS IN JEFFERSON AND
  OSWEGO COUNTIES. WAVE ACTION WILL FURTHER INCREASE SHORELINE 
  FLOODING AND EROSION.

* TIMING...FROM EARLY THIS AFTERNOON THROUGH MIDNIGHT TONIGHT.

* IMPACTS...FLOODING WILL WORSEN IN LOW LYING COASTAL LOCATIONS
  ALONG THE IMMEDIATE LAKE SHORE...ESPECIALLY IN THE MANY BAYS AN
  INLETS ON THE EAST END OF LAKE ONTARIO. WAVE ACTION WILL RESULT
  IN ADDITIONAL SHORELINE AND BEACH EROSION. THE SAINT LAWRENCE
  RIVER AND THOUSAND ISLANDS REGION IN JEFFERSON COUNTY WILL ALSO
  SEE HIGHER WATER LEVELS AND SHORELINE EROSION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A LAKESHORE FLOOD WARNING MEANS LAKESHORE FLOODING IS OCCURRING,
IS IMMINENT, OR IS EXPECTED TO OCCUR. PEOPLE IN THE WARNING AREA
SHOULD TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. LISTEN
TO LOCAL RADIO...TELEVISION...OR NOAA WEATHER RADIO FOR FURTHER
INFORMATION.

&&

$$

CHURCH
3 follow-up statements
612 
WHUS41 KBUF 011334
CFWBUF

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
934 AM EDT THU JUN 1 2017

NYZ006-007-012145-
/O.NEW.KBUF.BH.S.0004.170601T1700Z-170602T0400Z/
/O.CON.KBUF.LS.W.0007.170601T1700Z-170602T0400Z/
OSWEGO-JEFFERSON-
934 AM EDT THU JUN 1 2017

...LAKESHORE FLOOD WARNING REMAINS IN EFFECT FROM 1 PM THIS 
AFTERNOON TO MIDNIGHT EDT TONIGHT...
...BEACH HAZARDS STATEMENT IN EFFECT FROM 1 PM EDT THIS AFTERNOON
THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A BEACH
HAZARDS STATEMENT...WHICH IS IN EFFECT FROM 1 PM EDT THIS
AFTERNOON THROUGH THIS EVENING.

* LOCATIONS...LAKE ONTARIO SHORELINE OF OSWEGO AND JEFFERSON 
  COUNTIES. THE SAINT LAWRENCE RIVER AND THOUSAND ISLANDS REGION 
  IN JEFFERSON COUNTY.

* LAKE SHORE FLOODING...THE COMBINATION OF ALREADY HIGH LAKE
  LEVELS AND BRISK WEST-SOUTHWEST WINDS DEVELOPING THIS AFTERNOON
  AND EVENING WILL LOCALLY INCREASE LAKE LEVELS IN JEFFERSON AND
  OSWEGO COUNTIES. WAVE ACTION WILL FURTHER INCREASE SHORELINE
  FLOODING AND EROSION.

* TIMING...THE LAKESHORE FLOOD WARNING AND BEACH HAZARDS STATEMENT 
  IS IN EFFECT FROM EARLY THIS AFTERNOON THROUGH MIDNIGHT TONIGHT.

* IMPACTS...FLOODING WILL WORSEN IN LOW LYING COASTAL LOCATIONS 
  ALONG THE IMMEDIATE LAKE SHORE...ESPECIALLY IN THE MANY BAYS 
  AN INLETS ON THE EAST END OF LAKE ONTARIO. WAVE ACTION WILL 
  RESULT IN ADDITIONAL SHORELINE AND BEACH EROSION. THE SAINT 
  LAWRENCE RIVER AND THOUSAND ISLANDS REGION IN JEFFERSON COUNTY 
  WILL ALSO SEE HIGHER WATER LEVELS AND SHORELINE EROSION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A LAKESHORE FLOOD WARNING MEANS LAKESHORE FLOODING IS OCCURRING,
IS IMMINENT, OR IS EXPECTED TO OCCUR. PEOPLE IN THE WARNING AREA
SHOULD TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. LISTEN
TO LOCAL RADIO...TELEVISION...OR NOAA WEATHER RADIO FOR FURTHER
INFORMATION.

A BEACH HAZARDS STATEMENT IS ISSUED WHEN THERE IS A HIGH SWIM
RISK. THIS MEANS LIFE THREATENING WAVES AND CURRENTS ARE
EXPECTED. STAY OUT OF THE WATER AND STAY AWAY FROM DANGEROUS
AREAS LIKE PIERS AND BREAKWALLS.

&&

$$
248 
WHUS41 KBUF 012040
CFWBUF

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
440 PM EDT THU JUN 1 2017

NYZ006-007-020400-
/O.CON.KBUF.LS.W.0007.000000T0000Z-170602T0400Z/
/O.CON.KBUF.BH.S.0004.000000T0000Z-170602T0400Z/
OSWEGO-JEFFERSON-
440 PM EDT THU JUN 1 2017

...LAKESHORE FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...
...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

* LOCATIONS...LAKE ONTARIO SHORELINE OF OSWEGO AND JEFFERSON
  COUNTIES. THE THOUSAND ISLANDS REGION OF THE SAINT LAWRENCE
  RIVER IN JEFFERSON COUNTY.

* LAKE SHORE FLOODING...THE COMBINATION OF VERY HIGH LAKE LEVELS
  AND BRISK WEST-SOUTHWEST WINDS THIS EVENING WILL LOCALLY 
  INCREASE LAKE LEVELS IN JEFFERSON AND OSWEGO COUNTIES. WAVE 
  ACTION WILL FURTHER INCREASE SHORELINE FLOODING AND EROSION.

* TIMING...THE LAKESHORE FLOOD WARNING AND BEACH HAZARDS STATEMENT
  IS IN EFFECT THROUGH MIDNIGHT TONIGHT.

* IMPACTS...FLOODING WILL WORSEN IN LOW LYING COASTAL LOCATIONS
  ALONG THE IMMEDIATE LAKESHORE...ESPECIALLY IN THE MANY BAYS AN 
  INLETS ON THE EAST END OF LAKE ONTARIO. WAVE ACTION WILL RESULT 
  IN ADDITIONAL SHORELINE AND BEACH EROSION. THE THOUSAND ISLANDS 
  REGION OF THE SAINT LAWRENCE RIVER IN JEFFERSON COUNTY WILL ALSO
  SEE HIGHER WATER LEVELS AND GREATER SHORELINE EROSION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A LAKESHORE FLOOD WARNING MEANS LAKESHORE FLOODING IS OCCURRING,
IS IMMINENT, OR IS EXPECTED TO OCCUR. PEOPLE IN THE WARNING AREA
SHOULD TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. LISTEN
TO LOCAL RADIO...TELEVISION...OR NOAA WEATHER RADIO FOR FURTHER
INFORMATION.

A BEACH HAZARDS STATEMENT IS ISSUED WHEN THERE IS A HIGH SWIM
RISK. THIS MEANS LIFE THREATENING WAVES AND CURRENTS ARE
EXPECTED. STAY OUT OF THE WATER AND STAY AWAY FROM DANGEROUS
AREAS LIKE PIERS AND BREAKWALLS.

&&

$$

HITCHCOCK
651 
WHUS41 KBUF 020224
CFWBUF

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
1024 PM EDT THU JUN 1 2017

NYZ006-007-020330-
/O.CAN.KBUF.LS.W.0007.000000T0000Z-170602T0400Z/
/O.CAN.KBUF.BH.S.0004.000000T0000Z-170602T0400Z/
OSWEGO-JEFFERSON-
1024 PM EDT THU JUN 1 2017

...LAKESHORE FLOOD WARNING IS CANCELLED...
...BEACH HAZARDS STATEMENT IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS CANCELLED THE
LAKESHORE FLOOD WARNING. THE BEACH HAZARDS STATEMENT HAS BEEN
CANCELLED.

WINDS AND WAVES WILL CONTINUE TO SUBSIDE OVERNIGHT ON LAKE
ONTARIO...REDUCING SHORELINE EROSION AND FLOODING AT THE EASTERN
END OF THE LAKE.

$$

HITCHCOCK

What forecasters said that day

The local office's own words before this lakeshore flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this lakeshore flood warning went out at Jun 1, 6:54 AM EDT, 2 hours 35 minutes earlier.

Area forecast discussion, Jun 1, 6:54 AM EDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
654 AM EDT Thu Jun 1 2017

.SYNOPSIS...
High pressure over the Ohio Valley will be close enough to bring
mainly dry conditions to the area, although an isolated shower
cannot be ruled out. An upper level low will move closer to the
area on Friday, with below normal temperatures and possibly a
few showers. The weekend should get off to a dry start, but weak
low pressure will track across the Great Lakes with some rain
on Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
An upper level low near James Bay will slowly drop southeastward
into Quebec through tonight. An expansive area of high pressure
centered over the Ohio Valley will extend northwards across the
Lower Great Lakes today. The widespread subsidence provided by
this feature will counter any effects from the cyclonic flow in
the mid and upper levels...while a pronounced subsidence
inversion at 5k ft will cap off steep +10 deg c/km lapse rates
within the cool airmass. This will enable us to enjoy at least
partial sunshine with strato-cu from the aforementioned capped
off thermal environment. Sunshine will be most widespread near
the lakes due to lake shadowing and where winds will be stronger
providing a better mixed boundary layer.

A vigorous shortwave is forecast to move across southern Ontario
this afternoon, and the North Country early this evening. This
shortwave may interact with convergence along and inland of the
lake breeze boundaries to produce scattered showers, with these
most widespread across the Saint Lawrence Valley. Mesoscale
guidance now develops showers with this shortwave across
southern Ontario province, which may clip Western New York this
evening before falling a part as they encounter surface ridging.

Otherwise, today will be a breezy day with below normal
temperatures. Winds will gust 25 to 30 mph in most areas this
afternoon, with gusts to 35 mph northeast of the lakes where the
flow will be enhanced by the lake breeze.  Highs will only be in the
low to mid 60s, with 850mb temps averaging around +4C.

The shortwave will exit to the east late this evening, but there
still will be a cyclonic flow aloft with high pressure at the
surface. This should maintain mainly dry weather tonight, though an
isolated shower cannot be ruled out. A mix of clouds and modest
winds will limit radiational cooling, but it will still be chilly
due to the cold air in place. Lows should average in the mid 40s to
around 50, with the coolest temperatures across the valleys of the
Western Southern Tier where lower 40s are expected.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Friday an upper level low will advance slowly eastward across
southern Canada and northern New England. A shortwave streaming
southward along the western periphery of the upper level low trough
will pass across WNY Friday morning. Enhanced lift from the left
exit region of a 90 knot 300 hPa jet oriented NW to SE across the
central Great Lakes region, convergence along a 35 knot LLJ, and
passage of a weak cold front will bring chances for showers through
mainly the morning hours of Friday. As the low level jet weakens,
and upper level shortwave digs farther southeastward towards the
Mason Dixon line, shower chances will diminish through the day.

In addition a lobe of energy more compact around the upper level low
will swing across northern New York on Friday. This feature combined
with some daytime heating will serve to provide for thunderstorm
chances through the afternoon hours across the North Country.

The northwest flow and 850 hPa temperatures within the mid single
digits will provide for a cool day Friday, with highs again below
normal, generally through the 60s.

Friday night convection across the north country will fade, and
surface high pressure behind the cold front will build across the
Eastern Great Lakes region from the northwest. This surface high
pressure will be displaced well to the east of the main upper level
ridge axis that will be across the Northern Plains and western Great
Lakes. Weaker subsidence and modest moisture will allow for a mix of
clouds and sunshine Saturday, though the day should remain dry.

This dry spell will be brief as Saturday night will be a transition
from the cool upper level trough to now warm air advection from the
Plains. On the leading edge of the warm air advecting into our
region we should see clouds increase through the overnight Saturday
with chances for rain increase through the night across western New
York.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Sunday another upper level low will pass across southern Canada, and
slow and stall over the Great Lakes region while broadening in
nature. Convergence along a LLJ plowing eastward from the Plains
along with southwest winds bringing an increase in moisture across
the Eastern Great Lakes will bring a period of rain. The main period
of rain looks to be through the day Sunday, with rain becoming
lighter Sunday night as a surface low slides towards the Eastern
Great Lakes region from the Central Lakes, and greater isentropic
lift along a surface warm front moves eastward. Overall rainfall
amounts could top an inch with a 6 to 12 hour period of steady light
rain through the day. This activity will have a convective
component to it with MUCAPE values up to 500 J/kg, especially
south of the warm front. Will include chances for thunder across
WNY. Though warm air will be advecting across the region Sunday
the thick amount of low level moisture will only allow for
highs to reach into the upper 60s. Winds through the day will
generally remain southeasterly.

Moving into next week, unfortunately this trough will only slowly
pivot south across the Great Lakes through Wednesday with lingering
moisture and pool of cool air aloft contributing to a chance of
several rounds of showers through the period. The good news is that
despite the clouds and showers, temperatures will remain comfortably
near or just slightly below average. High temperatures will average
in the 60s each afternoon with overnight lows remaining on the mild
side each night only dipping into the upper 40s to low 50s.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
VFR flight conditions are expected through tonight. There will be a
cyclonic flow aloft, with periods of cloud cover but these are
expected to be mid-level and in the VFR category. There is a small
chance for MVFR conditions at ART today, with clouds around 3k ft
expected to pass just north with a shortwave.

An isolated shower cannot be ruled out, but the vast majority
of the time should be dry. The best chance for a shower will be
early this evening when a shortwave moves across the region.

Otherwise winds will become gusty today, with gusts around 25
kts late afternoon before diminishing this evening.

Outlook...

Friday and Saturday...Mainly VFR with scattered to widely
scattered showers.
Sunday...MVFR with rain and possibly a thunderstorm.
Monday...VFR/MVFR with a chance of showers.

&&

.MARINE...
An upper level low will cross the eastern Great Lakes region through
the end of the week. Winds will average 15 knots or less in most
areas today, except across the eastern Lake Ontario waters where
winds should increase to 15 to 20 knots for a few hours with a
shortwave. This will produce waves of 2 to 4 feet, but should not be
quite enough to push waves to the small craft threshold of 5 ft.
Tonight through the end of the week west to southwest winds will
remain in the 12-15 knot range, with choppy conditions at times on
both lakes.

&&

.TIDES/COASTAL FLOODING...
Winds will increase today with waves expected to build to 2 to 4
feet across eastern portions of Lake Ontario. The highest waves
are expected in Jefferson county late this afternoon and early
evening, with waves building to around 4 feet. This will bring
an increase in wave action and shoreline erosion, and thus will
continue to mention this in the HWO. If there is any increase in
the wind and wave forecast, then a lakeshore flood warning may
be needed.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...APFFEL
NEAR TERM...APFFEL
SHORT TERM...THOMAS
LONG TERM...SMITH/THOMAS
AVIATION...APFFEL
MARINE...APFFEL
TIDES/COASTAL FLOODING...APFFEL
Hazardous weather outlook, Jun 1, 6:28 AM EDT, 3 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Buffalo NY
628 AM EDT Thu Jun 1 2017

NYZ001>004-008-010>014-019>021-085-021030-
Niagara-Orleans-Monroe-Wayne-Lewis-Northern Erie-Genesee-Wyoming-
Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-Southern Erie-
628 AM EDT Thu Jun 1 2017

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ005>007-021030-
Northern Cayuga-Oswego-Jefferson-
628 AM EDT Thu Jun 1 2017

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and Tonight.

West to southwest winds will increase over Lake Ontario today. This
will bring an increase in wave action and shoreline erosion to the
eastern shores of the lake.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-021030-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
628 AM EDT Thu Jun 1 2017

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 9:32 AM EDTSmall Craft AdvisoryBUF13 hr
Jun 1, 9:34 AM EDTBeach Hazards StatementBUFJefferson, Oswego13 hr

Nearby

Lakeshore Flood Warnings in New York, 2017Every lakeshore flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.